Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 62, NWS Jackson, MS

June 16, 2017Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 16, 2017, 9:59 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 9:59 PM CDT (02:59 UTC)
Expired
Jun 17, 2017, 1:00 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

The radar

The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:10 PM CDTFLASH FLOOD6 Ene Petal, MSFLASH FLOODING WASHED OUT MACEDONIA RD IN THE 600 BLOCK.
Jun 16, 10:10 PM CDTFLASH FLOOD6 Ene Petal, MSFLASH FLOODING WITH WATER OVER MACEDONIA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WGUS54 KJAN 170259
FFWJAN
MSC035-073-170600-
/O.NEW.KJAN.FF.W.0062.170617T0259Z-170617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
959 PM CDT FRI JUN 16 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Forrest County in southeastern Mississippi...
  Northeastern Lamar County in southeastern Mississippi...

* Until 100 AM CDT

* At 958 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have fallen, especially across northeast Forrest County. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, West Hattiesburg, Purvis, Mclaurin, Rawls
  Springs, Sunrise, Macedonia and Eastabuchie.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3111 8943 3143 8945 3144 8925 3143 8915
      3109 8915

$$

DC
2 follow-up statements
412 
WGUS74 KJAN 170421
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1121 PM CDT FRI JUN 16 2017

MSC035-073-170600-
/O.CON.KJAN.FF.W.0062.000000T0000Z-170617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1121 PM CDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
FORREST AND NORTHEASTERN LAMAR COUNTIES...

At 1119 PM CDT, emergency management reported flash flooding in 
northeast Forrest County near Macedonia. Two to four inches of rain 
have fallen, mainly across northeast Forrest County. Flash flooding 
is already occurring.

Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Purvis, Mclaurin, Rawls
Springs, Sunrise, Macedonia and Eastabuchie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3111 8943 3143 8945 3144 8925 3143 8915
      3109 8915

$$

DC
276 
WGUS74 KJAN 170533
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1233 AM CDT SAT JUN 17 2017

MSC035-073-170543-
/O.CAN.KJAN.FF.W.0062.000000T0000Z-170617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1233 AM CDT SAT JUN 17 2017

...THE FLASH FLOOD WARNING FOR FORREST AND NORTHEASTERN LAMAR
COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3111 8943 3143 8945 3144 8925 3143 8915
      3109 8915

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:21 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 16, 9:21 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
921 PM CDT Fri Jun 16 2017

.DISCUSSION...

A very impressive mesoscale convective vortex is driving a severe
bow echo rapidly southward through southern portions of the
ArkLaMiss late this evening and have extended the severe
thunderstorm watch in time to account for this. The HRRR has had
trouble keeping up with the accelerated convective evolution with
previous runs showing the MCV would maintain convergent
boundaries and additional storm development through much of the
night...but the latest trends are for complete overturning of the
airmass and less chance for renewed convection late tonight on the
back side of the system. Have tried to reflect latest trends in
this forecast update...but rain chances for after midnight are of
lower confidence given inconsistencies in guidance. In any case,
expect the threat for severe storms to end with passage of the
current bowing line. Will just need to watch for any renewed
convection and locally heavy rain potential...especially on the
upstream side of system due to very heavy rain that fell earlier
today. /EC/

&&

.AVIATION...
00Z TAF discussion:
The threat for SHRA/TSRA will linger well into the night as extra
lift associated with a disturbance helps to maintain convection
beyond sunset and this will keep the threat for IFR category
ceilings/vsby relatively high at most sites. Outside of the
SHRA/TSRA, expect mainly VFR conditions with some potential for
early morning fog. Additional storms could redevelop for locations
mainly east of the GWO/JAN corridor Saturday afternoon. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  91  74  91 /  85  26  14  13
Meridian      69  90  74  91 /  84  28  17  24
Vicksburg     74  92  74  91 /  57  23  12   9
Hattiesburg   71  90  72  91 /  85  26  16  27
Natchez       73  90  73  90 /  63  21  11  16
Greenville    69  91  75  91 /  48  20  10  10
Greenwood     69  91  75  90 /  70  23  12  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
312 PM CDT Fri Jun 16 2017

ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
312 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

Severe thunderstorms will be possible through the rest of the
afternoon north of the Interstate Twenty corridor. The main risk
with any severe storms will be damaging winds, although hail up to
the size of quarters cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

LAZ015-016-023>026-MSZ047>066-072>074-172015-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
312 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon into this evening.

Severe thunderstorms will be possible through evening along and
north of the Interstate Twenty corridor. The main risk with any
severe storms will be damaging winds, although hail up to the size
of quarters cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 16, 9:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
947 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     4 WSW ELLISVILLE        31.57N 89.27W
06/16/2017                   JONES              MS   EMERGENCY MNGR

            TREE LIMBS DOWNED ONTO POWER LINES CAUSING A
            FIRE ALONG JORDAN RD.

&&

DL
Special weather statement, Jun 16, 9:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
947 PM CDT FRI JUN 16 2017

MSZ061-170315-
Franklin MS-
947 PM CDT FRI JUN 16 2017

...STRONG OUTFLOW WINDS FROM STRONG THUNDERSTORMS WILL AFFECT
FRANKLIN COUNTY UNTIL 1015 PM CDT...

At 944 PM CDT, Meteorologists were tracking a line of strong outflow
winds, ahead of stronger thunderstorms, over Mccall Creek, or 16
miles west of Brookhaven, moving southwest at 30 mph.

Winds in excess of 40 mph will be possible with these outflow winds.

These strong outflow winds will be near...
  Bude and Little Springs around 955 PM CDT.

Other locations impacted by these strong winds include Roxie and
Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Wind damage will occur before any rain or lightning. Do not wait for
the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY
inside a sturdy structure and stay away from windows.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southwestern Mississippi.

LAT...LON 3135 9116 3161 9115 3161 9063 3135 9063
      3135 9098 3134 9099 3135 9102 3133 9106
      3134 9107 3133 9107 3132 9112
TIME...MOT...LOC 0244Z 028DEG 28KT 3151 9071

DC
Local storm report, Jun 16, 9:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 E QUITMAN             32.05N 88.64W
06/16/2017                   CLARKE             MS   PUBLIC

            A TREE WAS DOWNED ACROSS CR 671 EAST OF
            QUITMAN.

&&

DL
Local storm report, Jun 16, 9:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLASH FLOOD      1 E STARKVILLE          33.46N 88.80W
06/16/2017                   OKTIBBEHA          MS   PUBLIC

            MULTIPLE REPORTS OF ROADS FLOODED ACROSS
            STARKSVILLE, HWY 82 FLOODED, SOME RESIDENT
            HALLS AT MSU HAD SOME WATER COMING TO THE
            BUILDING.

&&
Local storm report, Jun 16, 9:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
956 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND DMG     7 SSE TAYLORSVILLE      31.74N 89.39W
06/16/2017                   JONES              MS   EMERGENCY MNGR

            TREE DOWNED ON MASON CREEK RD.

&&

DL
Local storm report, Jun 16, 9:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
958 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      7 E ELLISVILLE          31.60N 89.09W
06/16/2017                   JONES              MS   EMERGENCY MNGR

            OLD HIGHWAY 15 S FLOODED.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:12 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Issaquena, Sharkey, Yazoo63 min
Jun 16, 7:35 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Warren, Yazoo55 min
Jun 16, 7:48 PM CDTSevere Thunderstorm WarningJANHinds, Rankin57 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningJANClaiborne, Issaquena, Warren67 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Simpson, Smith61 min
Jun 16, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson66 min
Jun 16, 8:51 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith54 min
Jun 16, 8:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln52 min
Jun 16, 9:00 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson49 min
Jun 16, 9:10 PM CDTSevere Thunderstorm WarningJANJasper, Jones65 min
Jun 16, 9:12 PM CDTFlash Flood WarningJANJones3 hr
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion77 min
Jun 16, 9:47 PM CDTSpecial Weather StatementJANFranklin28 min
Jun 17, 12:19 AM CDTSpecial Weather StatementJANHolmes, Humphreys56 min
Jun 17, 12:23 AM CDTSpecial Weather StatementJANMadison, Rankin, Yazoo67 min
Jun 17, 1:29 AM CDTSpecial Weather StatementJANJones46 min
Jun 17, 1:43 AM CDTSpecial Weather StatementJANHumphreys62 min
Jun 17, 3:24 AM CDTSpecial Weather StatementJANSunflower66 min
Jun 17, 4:57 AM CDTSevere Thunderstorm WarningJANHinds, Rankin27 min
Jun 17, 7:46 AM CDTRiver Flood WarningJANAttala, Holmes3 days

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.